New York, 2006

Damaging Wind in New York, May 30, 2006

May 30, 2006 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 30, 8:47 AM EST, 4 hours 43 minutes earlier.

Area forecast discussion, May 30, 8:47 AM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
947 AM EDT TUE MAY 30 2006

.SHORT TERM /REST OF TODAY/...
THIS UPDATE IS BASED PRIMARILY ON THE SATELLITE AND RADAR TRENDS THE
PAST FEW HOURS.  MOST OF THE FORECAST AREA IS UNDER SUNNY OR MOSTLY
SUNNY CONDITIONS WITH PATCHY FOG BURNING OFF. ISOLD TSRAS HAVE
NICKED THE SRN ADIRONDACKS. WE HAVE USED A MOSTLY SUNNY WORDING IN
THE GRIDS UNTIL THE EARLY PM FOR MOST OF THE AREA WITH ISOLD SHRAS
AND TSRAS FOR THE NRN TIER OF THE FCST AREA INTO THE EARLY PM. A
BACK DOOR COLD FRONT IS SLOWLY MARCHING SW ACROSS ERN NEW ENGLAND.
SFC OBSERVATIONS SHOW THE BOUNDARY BASED ON THE WINDSHIFT TO THE
NORTHEAST TO KEEN-KORH-KBDL.  THIS BOUNDARY COUPLED WITH ANOTHER
H500 SHORTWAVE ROUNDING THE RIDGE NORTH OF LAKE HURON MAY FOCUS
ISOLD-WDLY SCT SHRAS AND TSRAS IN THE AFTERNOON.  SOME ISSUES FOR
POTENTIAL DEEP CONVECTION ARE 0-6KM BULK SHEAR VALUES OF ONLY 20-25
KNOTS AND AN IMPRESSIVE CAP AT H900-850 ON THE KALY SOUNDING. THE
H850 TEMP IS NEARLY 20C   NO OTHER CHANGES BEYOND THE FIRST PERIOD.
TEMP AND DEWPOINT HOURLY TRENDS UPDATED. WE DID PUT A FEW 90S IN THE
MID HUDSON VALLEY TODAY WITH THE UPDATE.

&&

.PREV DISCUSSION...
 /ISSUED 505 AM EDT TUE MAY 30 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...
UPPER LEVEL RIDGE AND WARM HUMID AIR MASS NOW FIRMLY ENTRENCHED
ACROSS THE FORECAST AND WILL BE THE DOMINANT WEATHER FEATURES
THROUGH THIS PERIOD.

A WEAK BACK DOOR COLD FRONT WILL TRY TO SLIP WESTWARD INTO THE
EASTERN HALF OF THE FORECAST AREA TODAY...BUT MODELS...ESPECIALLY
THE GFS...HAVE BACKED OFF FROM ANY SIGNIFICANT COOLING ACROSS THE
REGION AS A RESULT OF THIS FRONT. THE NAM HAS CONSISTENTLY BEEN
FORECASTING THE STRONGEST PUSH OF THIS AIR INTO THE REGION...BUT
EVEN THE MET MOS FORECASTS FROM THE NAM MODEL SHOW HIGHS IN THE 80S
AT ALL THE MET MOS SITES...EVEN ACROSS WESTERN NEW ENGLAND. THE MAV
MOS HIGHS ARE IN THE MID AND UPPER 80S AND HAVE FORECAST CLOSE TO
THOSE.

THE MOST SIGNIFICANT IMPACT OF THIS BACK DOOR COLD FRONT WILL BE TO
INCREASE SURFACE CONVERGENCE AND ALLOW CONVECTION TO FOCUS ACROSS
THE REGION...ESPECIALLY TH NEW YORK PART OF THE FORECAST AREA. THIS
PATTERN WILL CONTINUE INTO WEDNESDAY WHEN THE BACK DOOR FRONT WILL
RETURN EASTWARD. EVEN WITH THIS BOUNDARY...CONVECTION SHOULD
GENERALLY BE SCATTERED AND HAVE FORECAST NO HIGHER THAN CHANCE POPS
TODAY THROUGH WEDNESDAY.

WEDNESDAY NIGHT A MUCH STRONGER COLD FRONT WILL APPROACH FROM THE
EASTERN GREAT LAKES AND MOVE INTO THE REGION THURSDAY. THIS WILL
PROVIDE FOR MORE ORGANIZED AND WIDESPREAD CONVECTION GRADUALLY
SHIFTING EASTWARD...WITH LIKELY POPS FORECAST FOR MOST OF REGION BY
THURSDAY.

WEAK WIND FLOWS WILL PRECLUDE ANY ORGANIZED STRONG OR SEVERE
CONVECTION TODAY THROUGH WEDNESDAY...BUT AN ISOLATED PULSE STORM
REACHING STRONG OR SEVERE LEVELS IS NOT COMPLETELY OUT OF THE
QUESTION. DESPITE THE COLD FRONT ON THURSDAY...THE NAM BARELY
FORECASTS CAPES OVER 1000 J/KG...SO AT THIS POINT SEVERE STORMS DO
NOT APPEAR TO BE A THREAT ON THURSDAY AS WELL.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/
GFS FORECAST A POTENTIAL HEAVY RAIN EVEN THURSDAY NIGHT AND FRIDAY
AS A WAVE FORMS ALONG THE FRONT AND THE ASSOCIATED UPPER LEVEL TROF
TRIES TO CUTOFF. NAM HAS MUCH LESS RAINFALL. STILL TOO EARLY TO TAKE
THE GFS SERIOUSLY SINCE IT HAS RECENTLY BEEN OVERDOING THE CUTTING
OFF OF UPPER TROFS OVER OUR REGION. EXTENDED FORECAST GENERALLY LEFT
ALONE WITH NO SIGNIFICANT CHANGES MADE.

AVIATION...
SCATTERED THUNDERSTORMS CONTINUE TO TRACK SOUTHEAST INTO THE
ADIRONDACKS...AND WILL AFFECT THE GFL AREA BETWEEN 09Z AND 11Z.
CONSIDERING THE TIME OF DAY...ACKNOWLEDGING SHOWERS IN THE VICINITY
OF GLENS FALLS EARLY THIS MORNING.  ALL OTHER AREAS ARE
EXPERIENCING FOG...AND GFL WILL BE MAINLY IN IFR CONDITIONS WHILE
ALB AND POU ARE MOSTLY MVFR...WITH SOME BRIEF POSSIBLE IFR
VISIBILITIES.  CEILINGS SHOULD STAY IN VFR RANGE...EXCEPT WHERE IFR
FOG CAUSES VERTICAL VISIBILITIES OF A FEW HUNDRED FEET.  AFTER
SUNRISE...CEILINGS AND VISIBILITIES BACK TO VFR EVERYWHERE.
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY AGAIN THIS AFTERNOON ALL
AREAS WITH LOCAL CEILINGS AND VISIBILITIES MVFR IN THUNDERSTORMS.

FIRE WEATHER...
VERY WARM AND HUMID AIR MASS OVER THE REGION THROUGH WEDNESDAY WITH
DEWPOINTS GENERALLY IN THE 60S. SCATTERED SHOWERS ARE POSSIBLE
ANYTIME DURING THIS PERIOD...BUT MAINLY EACH AFTERNOON AND EVENING.
RELATIVE HUMIDITY VALUES WILL BOTTOM OUT BETWEEN 50 AND 65 PERCENT
BOTH TODAY AND WEDNESDAY...RECOVERING TO BETWEEN 85 AND 100 PERCENT
TONIGHT. WINDS WILL BE LIGHT TODAY AND TONIGHT...GENERALLY FROM A
SOUTH OR SOUTHEAST DIRECTION AT LESS THAN 10 MPH...AND SOUTH WINDS
WEDNESDAY AT AROUND 10 MPH.

HYDROLOGY...
OTHER THAN LOCALLY HEAVY RAINFALL IN SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY...NO WIDESPREAD RAINFALL TO CAUSE ANY FLOODING
PROBLEMS.  GENERALLY A QUARTER TO A HALF INCH OF RAIN CAN BE
EXPECTED IN ANY THUNDERSTORM.  LOCALLY OVER A HALF INCH OF RAIN IS
POSSIBLE WHERE CLUSTERS OF SHOWERS AND STORMS DEVELOP...ESPECIALLY
IN HIGHER TERRAIN.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM UPDATE...WASULA
Hazardous weather outlook, May 30, 6:52 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
752 AM EDT TUE MAY 30 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-311100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
752 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.
A WARM AND HUMID AIR MASS OVER THE REGION WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS. A COLD FRONT BACKING WESTWARD FROM NEW
ENGLAND MAY ACT TO FOCUS SOME OF THE THUNDERSTORMS THIS AFTERNOON
AND EVENING...BUT IT IS UNLIKELY THAT THE THUNDERSTORMS WILL
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WARM AND HUMID AIR MASS WILL REMAIN OVER THE REGION THROUGH
THURSDAY. A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE REGION
THURSDAY AFTERNOON AND NIGHT. THERE IS THE POTENTIAL FOR NON
SEVERE THUNDERSTORMS AT ANY TIME WEDNESDAY THROUGH THURSDAY
NIGHT...WITH THE BEST CHANCE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 30, 12:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
148 PM EDT TUE MAY 30 2006

NYZ042-043-301815-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
148 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORMS IN WARREN AND WASHINGTON COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 30
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 32 MILES NORTH OF ROGERS ROCK CAMPGROUND
TO 13 MILES NORTHEAST OF ROGERS ROCK CAMPGROUND TO 6 MILES NORTH OF
BOLTON LANDING TO WARRENSBURG TO 35 MILES WEST OF WARRENSBURG...OR
ALONG A LINE EXTENDING FROM VERGENNES TO 9 MILES SOUTHWEST OF
MIDDLEBURY TO 12 MILES NORTHWEST OF WHITEHALL TO WARRENSBURG TO 15
MILES SOUTH OF SPECULATOR...AND MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
WARRENSBURG BY 155 PM EDT
BOLTON LANDING BY 205 PM EDT
HULETTS LANDING BY 210 PM EDT

SNYDER

The radar

The Albany radar (KENX), 102 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 30, 1:30 PM EST
Where
Hamilton County, Lake Pleasant
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -74.417

Powerlines were blown down in Lake Pleasant.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512146.